Colorado, 2021

Flash Flooding and Damaging Wind in Colorado, July 24, 2021

July 24, 2021 · NWS PUB · 8 events in 2 counties and zones

Increases in moisture and instability on this day supported thunderstorm development over and near the mountains, and also around the I-25 and Highway 50 corridors. Stronger development did occur across Pueblo county, where heavy rainfall with flash flooding and damaging winds were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Increases in moisture and instability on this day supported thunderstorm development over and near the mountains, and also around the I-25 and Highway 50 corridors. Stronger development did occur across Pueblo county, where heavy rainfall with flash flooding and damaging winds were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 11:22 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 24, 11:22 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1222 PM MDT Sat Jul 24 2021

.UPDATE...
Issued at 1218 PM MDT Sat Jul 24 2021

No big changes to the forecast at this time, including the
current Flash Flood Watch in effect. Isolated to widely scattered
showers have occurred this morning, mainly along two separate
focus areas. This can be noted by looking at the latest RAP
analysis, satellite imagery, and surface obs where convergent axis
aloft is supporting development over the Pikes Peak region and
Palmer Divide and another focus area at the lower levels/surface
is supporting isolated showers over Pueblo county. Thunder has not
been observed so far, but with persistent northeast wind
advecting higher dewpoint air into the I-25 and Highway 50
corridors and expected steepening lapse rates, anticipate
increases in overall instability will support an increase in
precip intensity over the next 1-2 hours. This should support
increases in thunderstorm coverage first over and near the
mountains, but then quickly along and around the I-25 and Highway
50 corridors. This development will be focused along the previous
mentioned support and where higher moisture and instability will
reside. While shear will not support organized development, can't
rule out a few stronger storms capable of producing hail to the
size of nickels, wind gusts to 55 mph, and heavy rain.

With regards to the heavy rain, did contemplate expanding the
current Flash Flood Watch into parts of southern Chaffee, Fremont,
Pueblo, and southern El Paso counties today but decided to hold
off at this time given some low confidence. Do have concerns that
this area, which observed heavy rainfall last evening, could see
another round of similar storms this afternoon and evening. The
previously mentioned support and moisture/instability trends are
concerning, but also the persistent and deep moist upslope flow
right into this area. This additional support along with guidance
indicating a continued increase in PWATS to around 1.5 inches into
parts of this area, could support high rainfall rates. At this
time, confidence with coverage is low, along with storm movement.
So, once again, held off on expanding the Watch but will continue
to keep a close eye on trends to see if any last minute
adjustments will be needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM MDT Sat Jul 24 2021

...Flash Flood Watch for the central and southwest mountains and
the northern Sangre de Cristo Range today...

...Widely scattered to numerous thunderstorms will develop later in
the afternoon over the mountains. Storms will begin to develop over
the I-25 corridor by as early as late morning over the Palmer Divide
and northern plains and then move south throughout the afternoon.
Nearly all locations within our CWA will be impacted with showers
and thunderstorms by late evening. Storms will be slow-moving and
put down copious amounts of heavy rain in a short period of time,
therefore the main threat with these storms will be possible
localized flash flooding over the burn scar areas. Storms could also
contain small hail and gusty winds up to 50 mph. There is also a
slight chance of a thunderstorm becoming severe, especially along
the I-25 corridor later in the evening. If storms do become severe,
they could contain hail of up to an inch in diameter and wind gusts
of possibly 60 mph or greater...

Today...

The ridge has begun to flatten and the upper level low that is
currently to the south over New Mexico will continue to propagate
westward and as it does it will help to draw up more moisture from
the south and and help to destabilize the lower levels as it does.
There is also a frontal boundary that is going to be moving down
from the north over the plains with a WSW to ENE orientation, and
this will also help to provide lift and initiate convection over the
plains throughout the early morning and afternoon hours over the
Palmer Divide area and northern plains, and eventually affecting the
southern plains going into the evening hours as it slowly moves
southward. The timing of this looks to be over the Palmer Divide
area around 11 am, then slowly move south over the Arkansas River
Valley. Some of the models, such as the SREF, show a concentrated
area of high MLCAPE of nearly 2500 J/kg over El Paso and Pueblo
counties around 3 to 4 pm, with a bullseye of high QPF, so there
will be a very slight chance of urban flash flooding in either
Colorado Springs or Pueblo if this comes to fruition. Meanwhile,
there is a residual and substantial monsoonal moisture plume that
still exists over the region that will eventually extend over the
east and southeast plains by later in the evening, and with LI
values of around -3 to -4 and areas of sufficient CAPE, there could
be a few developing thunderstorms over these areas later on in the
day. The lastest convective allowing models all reflect that there
is little to no shear in the mid levels, therefore as the lower
levels become more unstable and orographic lifting plays a role,
these storms could become strong, yet remain stationary. Given the
thermodynamics in play, there could also be an isolated severe
thunderstorm or two, although with such little shear in place, it is
not anticipated. The main concern will be very heavy rainfall over a
brief period of time and flash flooding is possible, especially in
and around the burn scar areas, with the Decker burn scar being the
most vulnerable. Other hazards associated with storms if they do
become severe would likely be hail of up to 1 inch in diameter and
wind gusts of up to 60mph. Moreover, if storms do become stationary
as aforementioned, this could also lead to the possibility of flash
flooding. This could occur even if storms are not severe, especially
in and around the vicinity of the burn scar areas. In and around the
Rampart Range and Palmer Divide, with the boundary in place, there
could be possibly the formation of an MCS later. Some of the models,
such as the HRRR, have been hinting at this. Burn scars within the
central and southern Sangre de Cristo Mountains also have a slight
chance of being impacted by flash flooding, however, thunderstorms
are anticipated to be more isolated in this area. Winds will
generally be light over much of the CWA for today, with
predominantly easterly winds over the central and eastern plains,
and then becoming more northerly over the I-25 corridor, where they
will be a little stronger and gusty at times. Winds will increase
later out of the ESE for the San Luis Valley and become gusty at
times. With a strong ridge in place and lack of clouds initially
before thunderstorm development, expect temperatures to get very
warm to hot over much of the plains again today, with triple digit
heat likely in some areas of the lower Arkansas River Valley, and
temperatures as a whole being around 5 to 10 degrees above the
seasonal average for this time of year over much of the CWA.

Tonight...

Showers and thunderstorms will continue into the late evening, and
there could possibly be some areas continuing to receive rainfall
over night since there is a significant amount of monsoonal moisture
remaining in place. Mostly cloudy skies will blanket most of the CWA
into the early morning hours, and this could modify low temperatures
to be slightly warmer for some locations. Most of the showers should
continue to taper off for most areas by midnight. Winds will
continue to remain calm for most areas. Low temperatures will only
cool off into the low to mid 60s for much of the plains, low to mid
50s for the higher mountain valleys, and upper 30s to 40s for high
country.

.LONG TERM...(Sunday through Friday)
Issued at 401 AM MDT Sat Jul 24 2021

Upper level ridge over CO begins to build northward Sun-Mon, while
residual moisture plume remains in place across srn CO. Set-up
should again favor widespread mountain convection both days, with
models hinting at deepest moisture perhaps sinking south on Mon,
dragging the greatest coverage of convection southward toward the
NM border. Slow moving storms remain likely as steering flow is
light and erratic, and an enhanced risk of flash flooding will
persist over area burn scars and steep terrain. For the I-25
corridor and eastern plains, still enough east to west steering
flow to keep mountain convection mainly west, but weak surface
boundary will lurk somewhere near or just south of the Arkansas
River both days, providing a focus for at least isolated/scattered
storms both days at lower elevations. Max temps both Sunday and
Monday will run just slightly cooler than the past few days as
clouds and precip put an earlier end to afternoon heating at most
locations.

For Tuesday into the remainder of the week, upper high builds
northward over the Rockies Tue/Wed, then shifts slowly eastward
into the central plains by the end of the week. Moisture will
gradually diminish across the area as drier air circulates around
the high from the east, while main monsoon plume shifts westward
toward the Great Basin. Still enough residual moisture in place
for at least isolated to scattered convection each afternoon and
evening, though expect a downward trend in coverage until Fri/Sat,
when moisture plume begins to creep back eastward through CO as
upper high moves into the plains. NBM pops look too high given the
pattern, and cut back pops along and east of the mountains Tue-
Thu, as steering flow will push storms westward. Max temps look
hot through the week as heights and mid level temps build, above
average readings across the region look likely at most locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1218 PM MDT Sat Jul 24 2021

Another active period expected across the TAF sites this period,
especially around COS and ALS where afternoon and evening showers
and thunderstorms are appearing possible. While this is the
expected trend, did not make too many adjustments to the TAFs at
this time, keeping only VCSH and VCTS. Will closely monitor trends
in the near term and update as needed, but highest thunderstorm
chances look to be from around mid afternoon through early
evening. Also, didn't make too many changes to the ALS forecast,
keeping the VCSH and VCTS mention. This trend looks to be on track
though, with the development around ALS expected to remain more
isolated to scattered. Showers may linger into mid to late evening
before conditions dry, but with precip development once again
expected right at the very end of the forecast period on Sunday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ060-061-
064>068-072-073.

&&

UPDATE...RODRIGUEZ
SHORT TERM...STEWARD
LONG TERM...PETERSEN
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 24, 10:49 AM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sat Jul 24 2021

COZ058>089-093>099-251800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sat Jul 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to increase in coverage and intensity
this afternoon into this evening across southern Colorado,
especially along and west of I-25. While flash flooding remains
possible over and near the mountains and across the area burn
scars, there is an increasing possibility for stronger storms
along and around the I-25 and Highway 50 corridors. This
development could produce hail to nickel size, wind gusts to 55
mph, and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous afternoon and evening thunderstorms will continue across
the mountains from Sunday into Monday, with scattered storms
possible along the I-25 corridor and across the eastern plains
both days. Storms will be slow moving and capable of producing
locally heavy rain, leading to enhanced flash flooding risks,
especially for burn scar areas. Other storm threats will include
lightning and gusty outflow winds to around 50 mph, and some small
hail will be possible with the stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the week, as moisture levels fall across
the region, though isolated to scattered afternoon and evening
storms will be possible each day, mainly across the higher
terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains of the Continental Divide, northern
Sangre de Cristo Mountains, Rampart Range, and the I-25 and
Highway 50 corridors this afternoon and evening.

RODRIGUEZ

In the hours before

Special weather statement, Jul 24, 12:26 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
126 PM MDT Sat Jul 24 2021

COZ085-086-242015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
126 PM MDT Sat Jul 24 2021

...SPECIAL WEATHER STATEMENT...

At 124 PM MDT, Doppler radar was tracking a strong heavy rain
producing thunderstorm near Pueblo West north of highway 50, or 11
miles northwest of Pueblo, moving west at 10 mph.

Winds in excess of 30 mph along with torrential rainfall will be
possible with this storm. Heavy rain on I-25 between mile marker 105
and 115 may cause ponding of water on the road surfaces during the
heavier rain, and side roads may experience some minor flooding at
times.

Locations impacted include...
Northern Pueblo, Pinon and Pueblo West north of highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3850 10454 3833 10456 3834 10486 3853 10485
TIME...MOT...LOC 1924Z 094DEG 8KT 3841 10472

KT

The radar

The Pueblo radar (KPUX), 46 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pueblo

When
July 24, 12:38 PM MST to 2:38 PM MST
Where
Pueblo County, 5.06 mi WSW of Pinon
Reported by
Trained Spotter
Coordinates
38.410, -104.700

Heavy rainfall of 1.00 inches.

Flash Flood, Pueblo

When
July 24, 1:12 PM MST to 3:12 PM MST
Where
Pueblo County, 2.14 mi SSW of Pinon to 1.87 mi S of Pinon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.400, -104.620

Exit 108 was flooded with at least 1.5 feet of water under the overpass.

Heavy Rain, Pueblo

When
July 24, 1:19 PM MST to 3:19 PM MST
Where
Pueblo County, 4.55 mi WSW of Pinon
Reported by
Public
Coordinates
38.410, -104.690

Observer said he had at least 3 inches in his gauge.

Flash Flood, Pueblo

When
July 24, 2:11 PM MST to 4:11 PM MST
Where
Pueblo County, 4.55 mi WSW of Pinon to 5.3 mi WSW of Pinon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.410, -104.690

Widespread flooding was observed in the area, with 5.52 inches of observed rainfall.

Thunderstorm Wind, Pueblo

When
July 24, 2:43 PM MST to 2:46 PM MST
Where
Pueblo County, 0.69 mi N of Avondale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.240, -104.350

Reports and photos of downed trees were taken in the town of Avondale. Time was estimated.

Heavy Rain, Pueblo

When
July 24, 3:33 PM MST to 5:33 PM MST
Where
Pueblo County, 0.69 mi N of Avondale
Reported by
Public
Coordinates
38.240, -104.350

Heavy rainfall of 3.00 inches.

Flash Flood, Pueblo

When
July 24, 4:50 PM MST to 6:50 PM MST
Where
Pueblo County, 5.14 mi WSW of Pinon to 4.97 mi SW of Pinon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.390, -104.690

Platteville Blvd. was flooded and closed between Painted Hill and Bronco Lanes.

Flash Flood, Saguache

When
July 24, 5:45 PM MST to 7:45 PM MST
Where
Saguache County, 2.64 mi SE of Crestone to 2.39 mi SSE of Crestone
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.970, -105.670

There was a report of one house flooded and multiple houses being sandbagged near Willow Creek in the Baca Grande region of Crestone, Colorado.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977738, 977734, 977739, 977735, 977741, 977740, 977736, 977737.